Learn something new every day
More Info... by email
Once a woman has received successful treatment for breast cancer, she isn't normally released from medical care. Instead, she is usually required to see her doctor for follow-up visits after breast caner treatment. Such visits allow her doctor to monitor her continuing health and note any side effects of treatment. If the cancer has returned, these visits may also allow a doctor to discover it at an early stage. Additionally, a woman may need yearly pelvic exams to look for signs of uterine cancer.
A woman can usually expect to attend follow-up appointments after breast cancer treatment. She will usually see her doctor for examinations and to discuss any symptoms or concerns she has. For example, a woman may sometimes experience side effects of cancer treatment long after the treatment is over. In fact, some women have side effects that last for weeks or even months after treatment. It is not unheard of to have some side effects that last for the rest of a woman's life.
Monitoring is common after treatment as well. If a woman is on medication following treatment, her doctor may monitor it for effectiveness and serious side effects. He may also order blood tests and imaging procedures to make sure the signs of cancer haven't returned. If signs of reoccurring breast cancer are present, a doctor may order additional testing in order to make his diagnosis and decide how to proceed with treatment.
In most cases, a woman can expect to see her doctor for follow-up visits about once every three months or twice a year after breast cancer treatment. Generally, the visits become less frequent as the length of time after breast cancer treatment increases. For example, by the time a woman has enjoyed five years free of breast cancer, she may only need to see her doctor about once a year. It is important to note, however, that women who have retained breast tissue usually need regular mammograms as well.
Doctors also commonly order yearly pelvic exams after breast cancer treatment. This may prove necessary when a woman is taking a drug called tamoxifen, which can reduce the risk of breast cancer recurrence. This drug does have benefits for breast cancer patients but may also increase the risk of developing cancer of the uterus. In light of this risk, a woman is usually advised to inform her doctor of any abnormal vaginal bleeding or abdominal swelling that develops while she is taking this medication.
One of our editors will review your suggestion and make changes if warranted. Note that depending on the number of suggestions we receive, this can take anywhere from a few hours to a few days. Thank you for helping to improve wiseGEEK!